Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2002, 1:26 PM EST for Effingham County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 1:26 PM EST (18:26 UTC)
- Expired
- Mar 31, 2002, 2:15 PM EST
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Effingham County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:40 PM EST | Thunderstorm Wind 50 E | Guyton, GA | Several powerlines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 311826 SVRCHS GAC103-311915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 126 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTHEAST GEORGIA. * UNTIL 215 PM EST. * AT 126 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MARLOW...OR ABOUT 12 MILES EAST OF PEMBROKE...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. $$ LAT...LON 3228 8148 3216 8134 3234 8116 3250 8124 WOODWORTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:11 PM EST, 15 minutes earlier.
Area forecast discussion, Mar 31, 1:11 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EST SUN MAR 31 2002
WL UPDATE ZONE AND COASTAL WATERS FORECAST FOR SVR TSTM WATCH 66.
.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ330-350-352-SCZ040-042>045-047>050.
SMALL CRAFT ADVISORY AMZ330.
WOODWORTHIn the hours before
Special weather statement, Mar 31, 12:40 PM EST, 46 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EST SUN MAR 31 2002 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON INTO THIS EVENING... TEMPERATURES AROUND 80 DEGREES COMBINED WITH DEWPOINTS IN THE 60S WILL PRODUCE A WARM AND UNSTABLE AIRMASS FOR THE REGION. RESIDUAL SURFACE BOUNDARIES FROM CONVECTIVE ACTIVITY LAST NIGHT...ALONG WITH A DEVELOPING PRE FRONTAL TROUGH...WILL ACT TO FOCUS THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS EVENING. STRONG UPPER LEVEL DYNAMICS WILL AID IN THE DEVELOPMENT OF THESE THUNDERSTORMS INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE. THE MAIN THREATS WILL BE DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOODWORTH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:54 PM EST | Severe Thunderstorm Warning | CHS | Effingham | 66 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.